Report of severe menorrhagia following the maximum amount of lamotrigine overdose

Document Type: Case Report

Authors

1 Dep of Pharmacology

2 School of Medicine

Abstract

Lamotrigine is an antiepileptic drug used as a treatment for partial and generalised seizures as well as for bipolar disorder type I. Till date, very few cases of lamotrigine overdose have been reported. The spectra of clinical effects of lamotrigine in acute overdose are not well established. In severe cases of poisoning, serious effects such as coma, respiratory depression, recurrent seizures and intraventricular conduction disturbances have been noted. Here, we report a case of lamotrigine overdose in a 26-year-old divorcee with paradoxical seizure activity and coma. On admission, the patient had a reduced level of consciousness. Serum evaluation revealed high lamotrigine levels without any other aetiology for mental dysfunction. To the best of our knowledge, this is the first report to describe a patient overdosed with 40 g of lamotrigine alone, which is the highest amount of lamotrigine overdose reported so far. During hospitalisation, the patient’s haemoglobin level reduced from 12.9 to 7.7 g/dl and potassium level decreased repeatedly. More importantly, severe menorrhagia was noted. Following prompt supportive treatment with early intubation, along with the use of potassium chloride for hypokalaemia and administration of sodium bicarbonate, the patient’s conditions improved and she was discharged from the hospital after 13 days.

Keywords

Main Subjects